Format

Send to

Choose Destination
See comment in PubMed Commons below
Mov Disord. 2011 Jan;26(1):147-52. doi: 10.1002/mds.23402. Epub 2010 Sep 3.

Tardive dyskinesia and other movement disorders secondary to aripiprazole.

Author information

  • 1Department of Neurology, Parkinson's Disease Center and Movement Disorders Clinic, Baylor College of Medicine, Houston, Texas, USA.

Abstract

The objective of this report is to draw attention to tardive dyskinesia (TD) caused by aripiprazole, a third generation antipsychotic. TD has been traditionally attributed to typical (first-generation) antipsychotics, but other dopamine receptor blocking drugs and atypical (second- and third-generation) neuroleptics are emerging as an important cause of TD. We reviewed the medical records of patients with TD seen at the Baylor College of Medicine Movement Disorders Clinic between 2002 and 2010 to identify patients with TD associated with aripiprazole. Among 236 patients with TD seen over the specified period, 8 (3.4%) were found to have aripiprazole-associated TD. In 5 patients, TD occurred after exclusive exposure to aripiprazole. The mean age at onset was 55.8 ± 14.8 years with a female predominance. The average duration of treatment with aripiprazole was 18.4 ± 26.4 months. Oro-bucco-lingual stereotypy was seen in all patients. In most patients, TD did not spontaneously improve after stopping aripiprazole. Of the 5 patients treated with tetrabenazine, 4 improved during follow-up. Although aripiprazole, a third generation antipsychotic, has been promoted to have a low risk of TD, the drug accounts for about 3.5% of patients with TD evaluated in a movement disorders clinic. This largest reported series draws attention to the growing incidence of TD and other drug-induced movement disorders associated with "atypical antipsychotics."

Copyright © 2010 Movement Disorder Society.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk